The dangers of Acid Inhibitors, otherwise known as proton pump inhibitors ( PPI’s ), have been known for some time. The Australian Medical Journal reported possible Risks in 2016. Example brands in Australia are omeprazole ( Losec), esomeprazole (Nexium), rabeprazole ( Pariet ). pantoprazole ( Somac ) etc. These drugs are used in the treatment of Heartburn, Gastritis, Acid Reflux ( GERD), Peptic Ulcers and Barrett’s esophagus. Nexium, in particular, is now freely advertised on Australian television for the alleviation of Gastric Reflux. Recent research has highlighted a few more problems than were thought of in the past. Before we get into that, here is an overview of what your stomach acid is suitable for.
- Stomach acid secretions are one of the body’s first lines of defence. The acids prevent moulds, fungi, bacteria and some viruses from entering the body correctly and causing GUT infection.
- The acids help to break down protein into smaller particles so that they may be broken down into molecules further down the Gastrointestinal tract by Pancreatic enzymes. Stomach acid secretions contribute to the providing of a chemical message activating these enzymes.
- Stomach acid secretions help the body break down calcium, iron, and other minerals and vitamins to more usable forms to be absorbed into the Bloodstream.
- Stomach acids set up the scene for developing a viable Microbiome in the Lower Gut. The acids work on resistant starches and other carbohydrates, altering their texture, making them more bioavailable to the microflora in the Bowel.
PROBLEMS ASSOCIATED WITH PROTON PUMP INHIBITORS –
- Pneumonia – According to some reports, people using acid blockers were more likely to develop pneumonia than those who were not, as some forms of bacteria and can migrate from the bowels into the throat and then into the lung, causing infection.
- Osteoporosis- Since calcium absorption is impaired, then long term use of Acid blockers can contribute to Osteoporotic type disorders such as Hip fractures.
- Vitamin deficiency – Iron, Calcium B Group Vitamins, and other minerals need an acid-base to be adequately absorbed. PPI’s reduce aid to such a low level that these nutrients become poorly absorbed. Long term use can cause a deficiency in these nutrients and add to health issues such as Osteoporosis, Anemia, low magnesium status, etc.
- increased risk of Heart Disease associated with their use
- Increased risk of cancer- in particular stomach cancer related to their use. The good microbiome is a good defence against cancer in general.
- Increased link to hip fractures – due to impaired calcium absorption
- Increased risk of Dysbiosis- or changes to the microbiome, thus lowering immunity and infections.
- Dementia – there is mixed evidence to show contributory factors, but some studies show a correlation.
- Depression – Good bowel flora contributes to the production of Neuropeptides that affect mood and conditions like anxiety and depression.
- Irritable bowel disorder – disordered bowel flora and lack of digestive enzymes can lead to IBS symptoms.
You should be concerned; PPI could be a severe threat to your nutritional health if taken long term. The exception is if you have been prescribed PPI for a specific condition, e.g. stomach ulcers. Using a PPI may aid in your recovery. It also may be prudent to use the short term if one has terrible reflux issues of a severe nature or Gastritis. Generally, these upper GUT issues can be managed well using Natural Therapies after acute episodes are dealt with. Diet, stress, lifestyle all have a role In Gastrointestinal Health, so they need to be explored for best results.
So what can you do when you are recovered from your acute episodes? If you wish to go off PPI. Don’t! It would be unwise to discontinue your PPI without a plan as there may be a severe rebound effect, and you may get heartburn or reflux with a vengeance! The longer you have taken PPI’s, the harder it will be to come off them. A managed plan with your Naturopath or Nutritionist needs to be undertaken with a view of restoring good Gastrointestinal Health. For some, this may take a few months or up to a year in some cases. PPI needs to be reduced slowly and methodically with supervision. This is a classic case of easy to get on them but hard to come off them!
For further information and a free medical pulse, health assessment go to www.adelaidenaturopath.net.au
Peter Farnsworth N.D